Kansas, 2015

High Wind in Kansas, January 26, 2015

January 26, 2015 · NWS DDC · 3 events in 3 counties and zones

Strong winds were observed during the evening hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds were observed during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 26, 3:12 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 26, 3:12 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CST MON JAN 26 2015

...LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 119 PM CST MON JAN 26 2015

DOWNSLOPE FLOW WILL IMPROVE OVER THE CENTRAL HIGH PLAINS TONIGHT
AND TUESDAY AS AN UPPER LEVEL RIDGE AXIS LOCATED OVER THE WESTERN
UNITED STATES MOVES ACROSS THE CENTRAL AND NORTHERN ROCKIES. THE
NAM, GFS, AND ECMWF WERE ALL IN DECENT AGREEMENT WITH 850MB
TEMPERATURES FROM 00Z TUESDAY TO 00Z WEDNESDAY WARMING 3 TO 7C
DESPITE A WEAK SURFACE BOUNDARY MOVING INTO NORTH CENTRAL AND
SOUTH CENTRAL KANSAS BY LATE DAY. AT THIS TIME GIVEN THAT THE
WARMER AIR IN THE 900 TO 850MB LAYER LATE TUESDAY WILL BE LOCATED
ACROSS WEST CENTRAL KANSAS AND BASED ON THIS 850MB WARMUP EXPECTED
ON TUESDAY WILL STAY CLOSE TO THE PREVIOUS FORECAST FOR HIGHS ON
TUESDAY WHICH WAS NEAR THE LATEST WARMER THAN THE WARMER GUIDANCE.

WIND SPEEDS ON TUESDAY WILL BE AT LEAST AS STRONG THAN WHAT THEY
WERE EARLIER THIS AFTERNOON ACROSS PORTIONS OF WESTERN KANSAS
GIVEN THE DEVELOPING TROUGH OF LOW PRESSURE AT THE SURFACE ACROSS
FAR EASTERN COLORADO, AND 0-1KM MEAN MIXED LAYER WINDS. BASED ON
THE UNSEASONABLY WARM TEMPERATURES LIKELY TUESDAY AFTERNOON ALONG
WITH THE LOCATION OF THE SURFACE LEE TROUGH LATE DAY NEAR THE
COLORADO BORDER AND AFTERNOON DEWPOINTS FALLING BACK INTO THE MID
20S THERE WILL ONCE AGAIN BE AN ELEVATED THREAT FOR WILDFIRES,
MAINLY ALONG AND WEST OF HIGHWAY 283. THE LOWEST AFTERNOON
RELATIVE HUMIDITY VALUES WILL BE NEAR AND WEST OF GARDEN CITY,
HOWEVER WIND SPEEDS IN THIS AREA ARE EXPECTED TO BE LIGHTER
TUESDAY AFTERNOON BASED ON THE LOCATION OF THE SURFACE TROUGH OF
LOW PRESSURE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 312 PM CST MON JAN 26 2015

BREEZY COLD ADVECTION WILL BE THE MAIN SENSIBLE WEATHER INFLUENCE
FOR WEDNESDAY EVENING, FOLLOWING A COLD FRONT THAT WILL LIKELY MOVE
THROUGH THE AREA SOMETIME DURING THE DAY ON WEDNESDAY BASED ON THE
ECMWF AND GFS. THE TIMING OF THE FRONT ON WEDNESDAY COULD HAVE MAJOR
IMPACTS ON HOW HIGH TEMPERATURES RISE DURING THE AFTERNOON. THE
INITIAL NORTHWESTERLY WINDS MAY PROVIDE AS MUCH DOWNSLOPE WARMING AS
TO OFFSET ANY STRONG COOLING TENDENCY DURING THEY DAY, AS THE MODELS
ARE IN GOOD AGREEMENT ON TEMPERATURES IN EXCESS OF THE MID 60S'S IN
MOST CASES, INCLUDING THE CONSENSUS OF MOS. HOWEVER, A PRONOUNCED
COOL DOWN  WILL IMMEDIATELY BE FELT BY THURSDAY WHERE DAYTIME
MAXIMUM TEMPERATURES APPEAR STILL AROUND A STANDARD DEVIATION ABOVE
NORMAL FOR LATE JANUARY. THE MODELS ALSO SHOW A STRONG WAVE
UNDERCUTTING THE RIDGE ACROSS THE SOUTHERN AND CENTRAL ROCKIES,
ASSOCIATED WITH THE LEFT EXIT REGION OF A SOUTHERN STREAM JET,
DRIVING THE COLD FRONT THROUGH THE SOUTHERN STATES. ONCE THIS JET
EXIST THE REGION TO THE SOUTH, A BRIEF 24 HOUR PERIOD OF MID LEVEL
RIDGING WILL LIKELY MAINTAIN ENOUGH SUBSIDENCE FOR DRY, PERHAPS
PARTLY CLOUDY CONDITIONS BEFORE THE NEXT SIGNIFICANT WEATHER MAKER
ARRIVES. MID LEVEL QG FRONTOGENESIS PRECEDED BY ISENTROPIC LIFT IN
ADVANCE OF ANOTHER SURFACE FRONT IS LIKELY BY LATE FRIDAY/FRIDAYS
EVENING. AS THE COLUMN SLOWLY SATURATES, THE INITIAL PRECIPITATION
SHOULD BE IN THE FORM OF RAIN, AND TURN TO SNOW AT SOME POINT IN THE
TYPICAL DIURNAL CYCLE. LITTLE MORE DETAILS CAN BE GLEANED AT THIS
POINT GIVEN THIS IS A DAY 6 SYSTEM, HOWEVER ENOUGH CONFIDENCE IN THE
MODEL CONSISTENCY HAS BEEN GAINED TO INCREASE POPS FRIDAY NIGHT INTO
SATURDAY. THE LATTER HALF OF THE FORECAST CONTINUES THE COOLING
TREND, WITH HIGH POSSIBLY AS COLD AS BELOW FREEZING AGAIN BY THE
BACK PART OF THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1114 AM CST MON JAN 26 2015

NORTHWEST WINDS WILL DECREASE TO 10 KNOTS OR LESS BY SUNSET AND
THEN BEGIN TO GRADUALLY BACK TO THE SOUTHWEST TOWARDS 12Z TUESDAY
AS A TROUGH OF LOW PRESSURE DEVELOPS/DEEPENS ACROSS FAR EASTERN
COLORADO. THE LIGHT SOUTHEAST WINDS WILL THEN INCREASE TO NEAR 15
KNOTS BY MID DAY. VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24
HOURS BASED ON 12Z NAM BUFR SOUNDINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  34  73  41  69 /   0   0   0   0
GCK  33  75  39  69 /   0   0   0   0
EHA  37  74  39  67 /   0   0   0   0
LBL  33  74  40  69 /   0   0   0   0
HYS  34  73  41  67 /   0   0   0   0
P28  36  73  42  70 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURGERT
LONG TERM...RUSSELL
AVIATION...BURGERT
Hazardous weather outlook, Jan 26, 2:42 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CST MON JAN 26 2015

KSZ030-031-043>046-061>066-074>081-084>090-271000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
242 PM CST MON JAN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED SNOW RISK.

  SATURDAY...
  LIMITED EXCESSIVE COLD RISK.
  LIMITED SNOW RISK.

  SUNDAY...
  LIMITED EXCESSIVE COLD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Ellis

When
January 26, 6:15 PM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was recorded at the Hays airport.

High Wind, Ford

When
January 26, 7:25 PM CST
Where
Ford forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A wind gust of 62 MPH was recorded at the Dodge City airport.

High Wind, Finney

When
January 26, 7:28 PM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was recorded at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558638, 558639, 558640.